Hail, Stephenson
- When
- May 2, 4:20 PM CST
- Where
- Stephenson County, 1.02 mi W of Freeport Albertus Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -89.600
A trained spotter reported hail up to the size of 1 inch in diameter.
Scattered thunderstorms developed along a slow moving cold front with some storms becoming severe. Numerous reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed along a slow moving cold front with some storms becoming severe. Numerous reports of large hail were received. A few reports of non-severe gusty winds below 60 mph were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 3:07 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 407 PM CDT Wed May 2 2018 .SYNOPSIS... Issued at 336 PM CDT Wed May 2 2018 The latest sfc analysis continues to show quasi-stationary boundary undulating almost in place from the northeastern GRT LKS, down bi- secting IA from northeast-to-southwest, and acrs central KS. Pooled sfc DPTs in the low to mid 60s to the lee of this feature acrs much of the local area driving buoyancy/CAPEs of 1000-2000 J/KG. But lack of much of a trigger/forcing and CAP aloft has kept a lid on much of any convection so far. But the special sounding released form the local office shows that the CAP has eroded and RADAR indicating that things are perculating. Deep southwestern CONUS effectively arching active southwesterlies up acrs the southern/central plains and the mid/ upper MS RVR Valley. The area will continue to be under the gun for rounds of strong to severe convection into Thu night. After the TROF pushes east through the region, fair and seasonably warm weather left in it's wake until a northwest flow system brings about the next chance of precipitation from late Saturday night into Sunday. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 336 PM CDT Wed May 2 2018 Front continuing to sag into the cwa will be the focus for convection tonight. Main window for severe weather potential will be this evening possibly into the early overnight, with aid of the low level jet and approaching shortwave. Mode appears to be multicell with hail and wind threat, with potential for some linear segments possibly evolving upscale from KS/MO/sw IA into a QLCS and moving along/s of front with attendant damaging wind threat. Anticipate a decrease in convection coverage late tonight through Thursday AM with waning nocturnal LLJ and weak subsidence in wake of passing wave and any organized convection. Then will storms redevelop by mid afternoon along any residual outflow boundaries, with some potential for strong to isolated severe storms. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 336 PM CDT Wed May 2 2018 Main window for severe threat Thursday looks to once again favor the evening with main forcing /height falls aloft/ beginning to overspread the area. Trend has been to slow a bit more with positive tilt trough, and so may see more organized convection developing to our west propagating into cwa during the evening with a damaging wind and large hail threat. Also a non-zero tornado threat exists should convection grow upscale into QLCS, or ahead of surface low where winds locally backed enhancing low level SRH. Still anticipate around an inch of rain widespread by Friday morning with areas of higher amounts of 2+ inches in locations where storms move over repeatedly. Drying out and pleasant weather then for Friday into Saturday as weak high pressure builds quickly into the region. Still indications of another front for late Saturday into early Sunday with chance of showers and possibly a few storms. Then another stretch of dry and pleasant weather to start next week, with indications of our next precipitation chances toward the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1240 PM CDT Wed May 2 2018 VFR level clouds will trend toward MVFR level from the west this afternoon, especially at CID and DBQ with slow moving front sagging toward those areas from the northwest. Gusty southwest winds will decrease and become west to northwest at those sites near the front as the afternoon and into the evening period progresses. Will have to be on the watch as several short fuse HiRes models keep trying to ignite isolated to sctrd thunderstorms along and several miles either side of the I80 corridor later this afternoon and into the evening. This activity will have to battle a cap in place, but with afternoon heating there may be a chance. If these storms get going, they could be strong and produce high variable wind gusts and hail, as well as locally heavy downpours. After this potential afternoon/early evening window there may be a lull in the convection, before more thunderstorm clusters move in from the southwest after 10-11 PM and last through 3-4 AM in the morning. These later night storms will have a chance of being strong and impact the TAF sites as well. Some light fog possible in the VCNTY of the front where winds go light and variable in relatively high SFC DPT fields. ..12.. && .HYDROLOGY... Issued at 1230 PM CDT Wed May 2 2018 Widespread forecasted rainfall of 1 to 2 inches is currently expected by Friday morning. This, on top of the current snowmelt flood working downstream the Mississippi River, will result in Minor to Moderate flooding along some stretches of the river. The Mississippi River at New Boston is now expected to reach the Moderate Flood Stage level. Otherwise, no changes to flood forecast categories were made at this time. Due to some uncertainty in the 24 to 36 hour rainfall forecast amounts, Mississippi River level forecasts may vary from what is currently being indicated. However, the NCRFC notes that any rainfall on top of the current record snowmelt flood wave would push the main stem Mississippi River a bit higher. If significant rainfall does NOT occur in the next 36 hours, these forecast crests may be lowered. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...05 LONG TERM...05 AVIATION...12 HYDROLOGY...14
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 356 PM CDT Wed May 2 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 356 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will continue to develop this afternoon and move across portions of the Outlook Area through early evening. then another round of storms is expected to move into the area from the southwest after mid evening and into the overnight. Severe weather is possible with both rounds, with the main threats being large hail and wind gusts up to 60 mph. Areas that manage to get hit by a couple of rounds of storms may receive locally heavy rainfall. Flooding is expected along portions of the Mississippi River late this week and into the following week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe thunderstorms are likley Thursday afternoon and evening. The Storm Prediction Center has the entire area in a slight risk for severe storms on Thursday. Damaging winds, large hail, and a few tornadoes will all be possible. Locally heavy rainfall will also be a factor under the passing thunderstorm clusters. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, and again Thursday afternoon and evening. Please report any severe weather to the Quad Cities Weather Forecast Office.
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT WED MAY 2 2018
IAC101-107-183-022200-
Keokuk-Washington-Jefferson-
427 PM CDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 500 PM
CDT...
At 426 PM CDT, a strong thunderstorm was located over Abingdon, or 10
miles northwest of Fairfield, moving northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Brighton, Richland, Batavia, Maharishi Vedic City, Packwood, Pleasant
Plain, Coppock, Abingdon, Ollie, West Chester, Fairfield Municipal
Airport, Perlee, Linby, East Pleasant Plain, Pekin, Germanville,
Brookville, Lake Darling State Park, Washington County Fairgrounds
and Rubio.
LAT...LON 4136 9180 4116 9167 4116 9172 4110 9172
4097 9218 4116 9218 4116 9222
TIME...MOT...LOC 2126Z 243DEG 31KT 4108 9215
ERVINSpecial Weather Statement National Weather Service Quad Cities IA/IL 431 PM CDT WED MAY 2 2018 IAC045-097-022200- Jackson-Clinton- 431 PM CDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON AND NORTHERN CLINTON COUNTIES UNTIL 500 PM CDT... At 431 PM CDT, a strong thunderstorm was located over Delmar, or near Maquoketa, moving northeast at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Preston, Delmar, Charlotte, Welton, Spragueville, Goose Lake, Bryant and Lyons. LAT...LON 4189 9071 4198 9076 4217 9043 4197 9029 TIME...MOT...LOC 2131Z 242DEG 29KT 4197 9064 ERVIN
Special Weather Statement
National Weather Service Quad Cities IA/IL
500 PM CDT WED MAY 2 2018
IAC087-101-183-022245-
Henry-Washington-Jefferson-
500 PM CDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...SOUTHERN
WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, a strong thunderstorm was located over Pleasant Plain,
or 11 miles northeast of Fairfield, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Washington, Wayland, Brighton, Ainsworth, Crawfordsville, Olds,
Pleasant Plain, Coppock, Noble, Washington Airport, Perlee, East
Pleasant Plain, Marr Park, Merrimac, Germanville, Haskins, Lake
Darling State Park and Swedesburg.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Iowa.
LAT...LON 4117 9199 4117 9194 4120 9194 4136 9148
4108 9148 4108 9195 4116 9199
TIME...MOT...LOC 2159Z 253DEG 32KT 4115 9186
GibbsThe Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
12 hail. Local standard time, as filed.
A trained spotter reported hail up to the size of 1 inch in diameter.
A trained spotter reported hail up to the size of 1 inch in diameter.
A trained spotter reported hail up to the size of pennies.
A trained spotter reported hail up to the size of 1 inch in diameter.
A trained spotter reported hail up to the size of dimes.
A trained spotter reported hail up to the size of 1.25 inches in diameter.
A public report was received via Facebook of hail roughly 2 inches in diameter.
A trained spotter reported hail up to the size of 1 inch in diameter.
Local law enforcement reported hail damage to roofs and cars.
A trained spotter reported hail up to the size of golf balls.
A trained spotter reported hail up to the size of 1.5 inches in diameter.
A public reported hail to the size of 1.25 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747294, 747296, 747298, 747300, 747303, 747308, 747311, 747314, 747316, 747331, 747332, 747337.